Ohio, 2005

Flash Flooding in Ohio, June 10, 2005

June 10, 2005 · NWS CLE · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 10, 1:20 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 10, 1:20 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
220 PM EDT FRI JUN 10 2005

.SHORT TERM (TONIGHT THRU MONDAY)...

THE TROPICAL EXPRESS HAS ARRIVED AND WILL CONTINUE THROUGH THE
WEEKEND.  THE LATEST SURFACE MAPS SHOWS A SIMILAR PATTERN TO THE
LAST FEW DAYS.  THE LARGE RIDGE OVER THE EAST COAST CONTINUES TO
DOMINATE THE WEATHER.  MOST OF THE FORECAST AREA IS ON THE WEST SIDE
OF THE RIDGE AND WE ARE EXPERIENCE A SOUTHERLY FLOW OVER THE AREA.
SLOWLY THIS FLOW HAS ALLOWED THE DEWPOINTS TO CLIMB INTO THE UPPER
60S.  THE 12Z SOUNDING AT DTX SHOWS DEEP MOISTURE TO 500 MB.  BOTH
SATELLITE AND RADAR CONTINUE TO SHOW DIURNAL CU AND THUNDERSTORMS
DEVELOPING.  THE COVERAGE THIS AFTERNOON APPEARS TO BE MORE THAN
PREVIOUS AFTERNOONS.  THIS IS LIKELY A RESULT OF THE DEEPER MOISTURE
THAT HAS MOVED INTO THE REGION.

THIS SOUTHERLY TROPICAL EXPRESS WILL CONTINUE THROUGH THE WEEKEND.
A WRENCH IN THE WHOLE FORECAST IS THE MOVEMENT OF TROPICAL STORM
ARLENE.  THE MODELS HAVE BEEN FAIRLY CONSISTENT IN MOVING THE
REMNANTS OF THE STORM ALONG THE WEST SIDE OF THE RIDGE AND INTO THE
OHIO VALLEY.  BASED ON THE CURRENT STRENGTH OF THE RIDGE...I SEE NO
REASON TO ARGUE WITH THE MODELS.  THE MOISTURE FROM THIS SYSTEM WILL
BEGIN TO STREAM INTO THE OHIO VALLEY AS EARLY AS SUNDAY. THE MODELS
DIFFER SLIGHTLY ON THE POSITION OF THE TROPICAL LOW ITSELF BUT MOST
OF THE MODELS TRY TO CONVERGE ON A SOLUTION WHERE THE CENTER OF THE
TROPICAL LOW WL REACH THE FORECAST AREA SOMETIME ON MONDAY.  A UPPER
LEVEL SYSTEM AND COLD FRONT WILL BE APPROACHING FROM THE WEST  LATE
MONDAY.  THIS FRONT MAY INTERACT WITH THE TROPICAL MOISTURE AND
WIDESPREAD RAIN AND THUNDER WILL BE LIKELY. ANYTIME WE HAVE A
TROPICAL SYSTEM THE THOUGHT OF FLOODING CROSSES MY MIND.  WITH THIS
EVENT THE FORECAST AREA HAS BEEN VERY SO WIDESPREAD FLOODING IS NOT
A MAJOR CONCERN.  HOWEVER...WE WILL MOST LIKELY NEED TO BE CONCERNED
WITH THE THREAT OF LOCALIZED FLASH FLOODING. PRECIPITABLE WATERS
VALUES WILL BE VERY HIGH AND THE RAIN WILL COME FAST AND FURIOUS
FROM THUNDERSTORMS AND THIS COULD FLOOD SOME LOCAL AREAS.  THIS
THREAT WILL NEED TO BE MONITORED THROUGH THE WEEKEND.  I WL KEEP
TEMPS ON THE HIGH END OF GUIDANCE FOR SAT AND NEAR GUIDANCE ON
SUNDAY SINCE MORE WIDESPREAD PCPN ON SUN MAY ADJUST TEMPS DOWN A FEW
DEGREES.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

BERMUDA HIGH OVER THE REGION SHOWS SIGN OF WEAKENING IN THE EXTENDED
PERIOD.  FOR THE EARLY PART OF THE EXTENDED WE WILL BE CONTENDING
WITH THE REMNANTS OF TROPICAL STORM ARLENE AS IT MOVES ALONG THE
WEST SIDE OF THE RIDGE.  THE GFS CURRENTLY INDICATES THAT MOST OF
THE DEEP MOISTURE ASSOCIATED WITH THE STORM SHOULD MOVE SLIGHTLY
EAST OF THE FORECAST AREA...HOWEVER SOME OF THE MOISTURE WILL SPREAD
OVER THE REGION MONDAY INTO TUESDAY.  THE MODELS SHOW THE
DEVELOPMENT OF AN UPPER LEVEL LOW ON TUESDAY.  THIS UPPER LEVEL
SYSTEM SHOULD DEEPEN AND MOVE OVER THE OHIO VALLEY BY MID WEEK.  THE
MODELS INDICATE THIS SYSTEM WILL CUT OFF OVER THE GREAT LAKES LATE
IN THE WEEK.  WE COULD BE IN FOR A COOL DOWN FOR THE MID PART OF
NEXT WEEK.  WITH THE AMOUNT OF MOISTURE THAT MOVES UP FROM THE
TROPICAL SYSTEM AND THE UPPER LEVEL DYNAMICS FROM THE APPROACHING
UPPER LEVEL SYSTEM...RAIN WILL BE A GOOD BET ON TUE INTO WED.  WITH
THE COOL UPPER LEVEL LOW OVER THE REGION...DIURNAL SHOWERS AND
THUNDERSTORMS WILL BE OCCURRING THROUGH THE REMAINDER OF THE
FORECAST PERIOD.
&&

.AVIATION(18Z-18Z)...
VERY MOIST AND UNSTABLE AIRMASS...HOWEVER NO REAL UPR SUPPORT FOR
ORGANIZED CONVECTION OUTBREAK...HOWEVER RADAR SHOWS TSTM ACTIVITY
SPREAD ACRS THE FCST AREA AT THIS TIME (1735Z).  TSTMS TO
DIMINISH AFT SUNSET. OVR NITE LOOK FOR MORE FOG/HAZE TO FORM
DUE TO THE INCREASED MOISTURE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&

SHORT TERM...GTG
LONG TERM...GTG
AVIATION...BC
Hazardous weather outlook, Jun 10, 3:47 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
447 AM EDT FRI JUN 10 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110847-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
447 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY.  THERE IS THE
POSSIBILITY THAT AN ISOLATED STORM OR TWO COULD REACH SEVERE LIMITS
PRODUCING PENNY OR LARGER HAIL OR DAMAGING THUNDERSTORM WIND GUSTS.

THE HEAT COULD CAUSE PROBLEMS FOR THOSE WITH DISORDERS THAT ARE
AFFECTED BY THE HEAT AND HUMIDITY. TEMPERATURES ARE EXPECTED TO CLIMB
TO AROUND 90 DEGREES WITH HEAT INDEX VALUES APPROACHING 100 DEGREES.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE NO CHANGE IN THE WEATHER PATTERN THROUGH AT LEAST
TUESDAY.  THE HEAT WILL CONTINUE ALONG WITH A CHANCE FOR
THUNDERSTORMS.  SOME ISOLATED THUNDERSTORMS COULD REACH SEVERE
LIMITS.

THE LATTER PART OF THE WEEK MAY SEE SOME RELIEF BUT CURRENT
INDICATIONS ARE THE COLD FRONT WILL STALL WEST OF THE AREA AS THE
BERMUDA HIGH STRENGTHENS.  THIS COULD EXTEND THE HEAT AND HUMIDITY
INTO THE LATTER PART OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  HOWEVER...SPOTTERS ARE
ENCOURAGED TO CALL IN ANY STORM RELATED DAMAGE REPORTS...HAIL AND
FLOODING REPORTS FROM THE THUNDERSTORMS TO THE NATIONAL WEATHER
SERVICE.

LOMBARDY

In the hours before

Local storm report, Jun 10, 3:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             ELYRIA                  41.38N 82.11W
06/10/2005  1.25 INCH        LORAIN             OH   EMERGENCY MNGR

            HAIL WAS PENNY TO 1.25 INCHES.

&&

KIELTYKA

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 10, 3:40 PM EST to 5:30 PM EST
Where
Marion County, Northwest Portion
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.567, -83.167

Thunderstorms dumped locally heavy rains on the northwestern corner of Marion County. Storm total radar estimates from that part of the county were 3 to 6 inches. Flooding occurred in many low lying areas with several roads closed at times. Most of this flooding was near Meeker and Larue. Both State Route 309 and 37 were flooded by several inches of water and had to be briefly closed.

Flash Flood, Holmes

When
June 10, 4:00 PM EST to 5:00 PM EST
Where
Holmes County, Killbuck
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.500, -81.983

Thunderstorms dumped locally heavy rain on portions of Holmes County. Automated rain gages measured 1.18 inches in Stillwell and 1.23 inches of rain at Millersburg during a three hour period. Some flooding was reported along State Route 60 near Killbuck.

Flash Flood, Knox

When
June 10, 4:15 PM EST to 6:30 PM EST
Where
Knox County, North Portion
Property damage
$250,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.417, -82.467

Thunderstorms dumped torrential rains on the northern portion of Knox County. A spotter east of Fredericktown measured 5.25 inches of rainfall between 2 and 6 p.m. Widespread lowland flooding occurred across northern Knox County. Several roads were washed out in the Fredericktown and Knox Lake areas. Flood waters were several feet deep on some roads. Extensive basement flooding was also reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460317, 5460318, 5460319.